Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Aberdeen, SD

June 18, 2017Day County, Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2017, 7:40 PM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Jun 18, 2017, 7:58 PM CDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 81 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:09 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 18, 7:09 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
709 PM CDT Sun Jun 18 2017

.UPDATE...
Issued at 706 PM CDT Sun Jun 18 2017

No major changes planned for the evening forecast. A few
strong thunderstorms are moving into northeast SD. Storms are
expected to dissipate after sunset.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 247 AM CDT Sun Jun 18 2017

More or less a carbon copy forecast from the last few days with
northwest flow aloft and cool mid level temperatures resulting in a
northwest breeze, and mainly diabatically driven shower activity.
MLCAPE values are only on the order of 200-500 j/kg - skinny
throughout the profile, so will continue to mention thunder but
severe weather is unlikely. CAM solutions show less coverage and a
concentration that is farther east as compared to yesterday
(Saturday). Otherwise not much of note in the short term.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 247 AM CDT Sun Jun 18 2017

The period starts off with a fairly meridional mid level flow across
the conus. However, the pattern starts to flatten out during the
period. Probably the main chance for pcpn will fall into the
Wednesday through Friday time frame.  But, that said, the models are
not particularly complimentary on the small scale details and thus
timing/positioning of ll fronts, etc, is of low confidence. Internal
model blend will suffice for now.

Temperatures will begin the period near to above normal, but then
will trend to below normal for the latter half of the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 706 PM CDT Sun Jun 18 2017

VFR conditions are expected through the period. KATY or KABR may
see an isolated shower or thunderstorm early this evening before
sunset.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Connelly
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jun 18, 3:10 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
310 AM CDT Sun Jun 18 2017

SDZ003-004-009-015-016-033>036-045-048-051-190815-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
310 AM CDT Sun Jun 18 2017 /210 AM MDT Sun Jun 18 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ005>008-010-011-017>023-037-190815-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
310 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

A isolated to scattered weak thunderstorms could develop in the
heat of the afternoon. No hazardous weather is anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, Jun 18, 7:05 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
705 PM CDT SUN JUN 18 2017

SDZ007-008-011-190045-
Marshall SD-Day SD-Roberts SD-
705 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS...
NORTHEASTERN DAY AND CENTRAL MARSHALL COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Britton, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Britton, Waubay, Roslyn, Eden, Grenville, Lake City, Enemy Swim
Housing, Waubay Lake, Minnewasta Lake, Cattail Lake, Rudebusch
Corner, Blue Dog Lake, Piyas Lake, Waubay Wildlife Rec Area, Enemy
Swim Lake, Fort Sisseton State Park, Campbell Slough, Rush Lake, Roy
Lake Rec Area and Pickerel Lake Rec Area.

LAT...LON 4582 9781 4591 9759 4542 9708 4528 9741
TIME...MOT...LOC 0004Z 328DEG 35KT 4581 9765

Wise
Special weather statement, Jun 18, 7:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
712 PM CDT SUN JUN 18 2017

SDZ006-007-190100-
Marshall SD-Brown SD-
712 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND NORTHEASTERN
BROWN COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Lake Wildlife Refuge, or 20 miles southeast of Ellendale, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Claremont, Putney, Sand Lake Wildlife Refuge and Houghton.

LAT...LON 4577 9843 4586 9821 4563 9793 4549 9824
TIME...MOT...LOC 0012Z 329DEG 25KT 4576 9827

Wise

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:05 PM CDTSpecial Weather StatementABRMarshall40 min
Jun 18, 7:12 PM CDTSpecial Weather StatementABRBrown48 min
Jun 18, 7:21 PM CDTSevere Thunderstorm WarningABRBrown, Day16 min
Jun 18, 8:11 PM CDTSpecial Weather StatementABRDay34 min
Jun 18, 8:53 PM CDTSpecial Weather StatementABRCodington37 min
Jun 18, 10:06 PM CDTSpecial Weather StatementABRBrown39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.